Tornadoes · United States · New Mexico · 2019
EF0 tornado, Causey to Arch, New Mexico, May 26, 2019
From Causey to Arch, this EF0 tornado ran 2.1 miles across Roosevelt County on May 26, 2019, touching down at 7:57 PM MDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 26, 2019
- Touchdown
- 7:57 PM MDT (01:57 UTC)
- Lifted
- 8:02 PM MDT (02:02 UTC)
- On the ground
- 5 minutes
- Path length
- 2.1 miles (3.3 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Roosevelt County
- Touchdown point
- 33.998, -103.078
- Lift-off point
- 34.008, -103.044
- Record number
- 1905261957-01
The damage survey
2 damage points were recorded along this path by NWS LUB, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 108 mph.
- Photo on Twitter from James G Rodriguez
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A potent upper level storm system approaching New Mexico from the west interacted with deep moisture and very unstable conditions along a sharp dryline over eastern New Mexico on May 26, 2019. Dry showers and thunderstorms with strong downburst winds first developed along the Continental Divide by late morning before marching east into the Rio Grande Valley through the afternoon. Several locations within the Rio Grande Valley reported wind gusts in excess of 60 mph, including Los Lunas, Albuquerque, Santa Fe, and Taos. Wind damage was also reported as this activity moved across the central mountain chain into the Estancia Valley. Meanwhile, showers and thunderstorms fired up along the dryline in eastern New Mexico then quickly became severe with large hail, high winds, and several tornados. A violent supercell thunderstorm that moved through Union County during the late afternoon produced at least two tornadoes and three inch hail. Severe thunderstorms then evolved into a quasi-linear convective system over the Caprock region and resulted in a large area of high winds and large hail. Several more tornadoes developed along the southern edge of this line, including a spectacular wedge tornado near Dora. In addition to all the severe thunderstorms that impacted the region, many areas outside of thunderstorm activity in central and western New Mexico also reported strong southwest winds with gusts of 50 to 60 mph.
Storm chasers and broadcast media relayed another tornado touchdown from the same storm that produced damage around Dora before traveling northeast into west Texas.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 00:37 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the tornado touched down at May 26, 7:29 PM MDT, 28 minutes earlier.
Area forecast discussion, May 26, 7:29 PM MDT, 28 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 729 PM MDT Sun May 26 2019 .UPDATE... Canceled all counties in the tornado watch and De Baca and Chaves Counties from the severe thunderstorm watch. Updated zones are out. && .PREV DISCUSSION...543 PM MDT Sun May 26 2019... .AVIATION... 00Z TAF CYCLE Severe weather impacting much of the eastern plains through 03Z with large hail, damaging winds and an isolated tornado. Winds will begin to taper off after 00Z in the west and central area impacted by gusty thunderstorms. VFR conditions expected everywhere after 06Z. && .PREV DISCUSSION...224 PM MDT Sun May 26 2019... .SYNOPSIS... An active afternoon and evening of weather on the eastern plains as convection is beginning to fire along the dry line. Dry thunderstorms a concern farther west as well into the evening. The east will finally dry out Monday as the west coast storm moves east toward the four corners region late Monday. Strong winds are expected in southern and especially eastern areas Monday afternoon. Showers will be delegated to the northwest. Temperatures will turn cooler. The storm will move away Tuesday leaving mostly dry and cool weather. The next trough wills wing through Wednesday with a back door cold front into the east Wednesday night. Return flow moisture may re-activate the eastern plains with daily rounds of showers and storms for the end of the week into the weekend. && .DISCUSSION... Severe weather a threat through early to mid evening across the eastern plains with deep moisture and instability to go with decent lower level inflow. Some dry storms with lots of high based CU developing within the thin layer of mid-level moisture seen on morning soundings in western and central NM. Strong outflow winds may create some virga bombs into early evening in central and western zones. Dry later tonight everywhere. The western storm will move to the Great Basin Monday and four corners region Monday night before lifting northeast Tuesday. Surface cold front will follow from west to east Tuesday, with a weak back door front sneaking into the northeast Tuesday night. Biggest concern Monday will be the winds, with advisory criteria winds over much of the south and east. Any showers/storms will be in the northwest closest to the approaching system. Tuesday will be mostly dry with less wind, but with below normal temperatures. A weak short wave trough in the northwest flow will cross NM Wednesday with showers and storms in the west and north and below normal high temperatures continuing. A healthier back door front push will move south across all the east Wednesday night. Return flow moisture Thursday into the weekend may set up another dry line in the east with daily rounds of showers and thunderstorms. High temperatures will increase while winds will not be too strong. CHJ && .FIRE WEATHER... Strong south to southwest winds will begin to taper off after sunset this evening. The threat of erratic gusty winds from dry thunderstorm activity has increased over the western half of the state focusing over the middle RGV then extending into the Central Highlands and far Northeast Highlands this evening. Meanwhile, the dryline is oriented just west of the Pecos River, and just east of Las Vegas to Raton this afternoon. Strong to severe storms will develop along this line before quickly moving northeast capable of producing frequent lightning, large hail, locally heavy rainfall, and strong downburst winds. Strong southwest winds peak in strength Monday, focusing through FWZ103 with peak gusts up to 50kts. The dryline will keep early morning moisture roughly one county deep into eastern NM Monday, but will quickly advance eastward into TX in the afternoon. MinRHs plummet as a result across the east. Ventilation remains excellent Tuesday with cooler temperatures and winds turning westerly behind a Pacific cold front. Showers will favor the northern high terrain Monday night into Tuesday. Lighter winds for the rest of the week, backdoor cold front will replenish moisture through the eastern plains Wednesday with return moisture from the Gulf late in the week. Temperatures also trend back up Wed-Fri. && .ABQ WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 8 PM MDT this evening for the following zones... NMZ505>508-516-518>529-532-533-537>540. Red Flag Warning until 8 PM MDT this evening for the following zones... NMZ106-107-109. &&
Hazardous weather outlook, May 26, 3:51 AM MDT, 16 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 351 AM MDT Sun May 26 2019 NMZ501>540-271100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 351 AM MDT Sun May 26 2019 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight There is an enhanced risk of severe thunderstorms for the eastern plains of New Mexico this afternoon into the early evening hours. The primary hazards will be large hail and damaging winds; however, a tornado or two cannot be ruled out. Meanwhile, virga showers and downburst winds are possible across central New Mexico during the afternoon hours. Widespread strong winds will impact areas along and south of the Interstate 40 corridor in western and central New Mexico and lee of the central mountain chain. Peak wind gusts up to 50 mph will result in hazardous cross winds. Low relative humidities will combine with the winds to create critical fire weather conditions for areas along and south of southern McKinley to Torrance counties. Any fires that develop will have the ability to spread rapidly. .DAYS TWO THROUGH SEVEN...Monday through Saturday Strong to damaging winds are forecast for the northeast and central highlands in eastern New Mexico on Monday afternoon. This will also create dangerous cross winds along the Interstate 40 corridor from Clines Corners to Santa Rosa. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required from 12pm to 9pm MDT for areas along and east of Colfax to Chaves Counties in eastern New Mexico due to the potential for severe thunderstorms. 46
In the hours before
Local storm report, May 26, 7:19 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
719 PM MDT SUN MAY 26 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM HAIL 12 S DORA 33.76N 103.33W
05/26/2019 M2.50 INCH ROOSEVELT NM STORM CHASER
&&
EVENT NUMBER ABQ201902228
DAKLocal storm report, May 26, 7:21 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
721 PM MDT SUN MAY 26 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 11 SE MOUNT DORA 36.41N 103.35W
05/26/2019 E3.00 INCH UNION NM STORM CHASER
&&
EVENT NUMBER ABQ201902229
DAKLocal storm report, May 26, 7:22 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
722 PM MDT SUN MAY 26 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 PM HAIL 11 SE MOUNT DORA 36.41N 103.35W
05/26/2019 M3.00 INCH UNION NM STORM CHASER
&&
CORRECTED COUNTY/STATE...LOCATION
EVENT NUMBER ABQ201902227
DAKLocal storm report, May 26, 7:41 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
741 PM MDT SUN MAY 26 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 PM TORNADO 5 E DORA 33.93N 103.25W
05/26/2019 ROOSEVELT NM STORM CHASER
REPORTED VIA TWITTER.
&&
EVENT NUMBER ABQ201902230
DPORTERLocal storm report, May 26, 7:42 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
742 PM MDT SUN MAY 26 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM TORNADO 5 E DORA 33.93N 103.25W
05/26/2019 ROOSEVELT NM TRAINED SPOTTER
&&
EVENT NUMBER ABQ201902231
DAKLocal storm report, May 26, 7:50 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
750 PM MDT SUN MAY 26 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND DMG 1 WNW PAGUATE 35.14N 107.38W
05/26/2019 CIBOLA NM TRAINED SPOTTER
RESIDENTS AND UTILITY WORKERS REPORT 2 TRANSMISSION
LINES DOWN NORTH OF FT SUMNER IN DE BACA COUNTY. POWER
WENT OUT IN FT. SUMNER AT 5...45PM.
&&
EVENT NUMBER ABQ201902232
DAKThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Amarillo Airport, TX (KAMA), 00:00Z
2.0 hours before the tornado, 185 km from the path. May 27, 2019.
- Mixed-layer CAPE
- 1501 J/kg
- Mixed-layer CIN
- -44 J/kg
- Surface CAPE
- 2465 J/kg
- Mixed-layer LCL
- 659 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 219 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 4.6
- 0-3 km lapse rate
- 5.2 K/km
Amarillo Airport, TX (KAMA), 12:00Z
10.0 hours after it, 185 km from the path. May 27, 2019.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -76627 J/kg
- Surface CAPE
- 221 J/kg
- Mixed-layer LCL
- 2056 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
- 0-3 km lapse rate
- 4.3 K/km
The surface observations
Clovis Muni (CVN), 47 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
This ground now
The live radar over the trackEvery 2019 tornado in New MexicoEvery tornado in New Mexico since 1950Warnings in force in New Mexico nowThe forecast where you are
The other tornadoes of May 26, 2019
37 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 26 | 1:15 AM CDT | EF0 | McIntosh, OK | 0.2 | 75 | |||
| May 26 | 1:23 AM CDT | EF1 | Champaign, IL | 0.9 | 250 | |||
| May 26 | 1:27 AM CDT | EF1 | Champaign, IL | 0.8 | 250 | |||
| May 26 | 1:35 AM CDT | EF1 | Champaign, IL | 1.0 | 250 | |||
| May 26 | 1:44 AM CDT | EF0 | Mayes, OK | 3.2 | 300 | |||
| May 26 | 2:30 AM CDT | EF0 | Washington, AR | 1.5 | 100 | |||
| May 26 | 1:57 PM MDT | EF0 | Bingham, ID | 1.8 | 100 | $1,000 | ||
| May 26 | 2:38 PM MDT | Unrated | Prowers, CO | 0.3 | 20 | |||
| May 26 | 2:54 PM MDT | Unrated | Bent, CO | 0.3 | 20 | |||
| May 26 | 4:36 PM CDT | EF0 | Thomas, KS | 1.0 | 100 | $42,000 | ||
| May 26 | 4:10 PM MDT | Unrated | Kiowa, CO | 0.3 | 20 | |||
| May 26 | 4:38 PM MDT | EF0 | Weld, CO | 0.0 | 25 | |||
| May 26 | 4:53 PM MDT | EF0 | Weld, CO | 0.0 | 25 | |||
| May 26 | 4:55 PM MDT | EF0 | Union, NM | 21.7 | 75 | |||
| May 26 | 5:27 PM MDT | EF0 | Weld, CO | 0.0 | 25 | |||
| May 26 | 5:37 PM MDT | EF0 | Adams, CO | 0.0 | 25 | |||
| May 26 | 5:50 PM MDT | EF0 | Union, NM | 2.6 | 50 | |||
| May 26 | 5:58 PM MDT | EF0 | Lincoln, CO | 0.0 | 50 | |||
| May 26 | 6:04 PM MDT | EF0 | Chaves, NM | 2.4 | 50 | |||
| May 26 | 7:21 PM CDT | EF1 | Franklin, NE | 1.9 | 500 | $125,000 | ||
| May 26 | 6:25 PM MDT | EF0 | Roosevelt, NM | 0.8 | 50 | |||
| May 26 | 7:25 PM CDT | EF0 | Oldham, TX | 0.3 | 50 | |||
| May 26 | 8:02 PM CDT | EF0 | Hartley, TX | 2.0 | 50 | |||
| May 26 | 8:14 PM CDT | EF0 | Hartley, TX | 5.2 | 75 | |||
| May 26 | 7:20 PM MDT | EF2 | Roosevelt, NM | 9.5 | 200 | $2.0 million | ||
| May 26 | 9:11 PM CDT | EF0 | Bailey, TX | 5.0 | 50 | $50,000 | ||
| May 26 | 9:22 PM CDT | EF0 | Washington, KS | 0.1 | 50 | |||
| May 26 | 9:56 PM CDT | EF2 | Lamb, TX | 8.0 | 100 | $150,000 | ||
| May 26 | 10:26 PM CDT | EF0 | Castro, TX | 12.8 | 100 | $100,000 | ||
| May 26 | 10:49 PM CDT | EF1 | Gray, KS | 0.7 | 25 | $60,000 | ||
| May 26 | 10:51 PM CDT | EF1 | Ford, KS | 1.9 | 25 | |||
| May 26 | 10:52 PM CDT | EF1 | Ford, KS | 1.8 | 25 | |||
| May 26 | 11:07 PM CDT | EF1 | Ford, KS | 3.1 | 50 | |||
| May 26 | 11:14 PM CDT | EF0 | Hodgeman, KS | 1.7 | 25 | |||
| May 26 | 11:28 PM CDT | EF1 | Hodgeman, KS | 1.3 | 25 | $60,000 | ||
| May 26 | 12:00 AM CDT | EF1 | Pratt, KS | 8.9 | 100 | |||
| May 26 | 12:25 AM CDT | EF0 | Oldham, TX | 1.5 | 50 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.